Pharmacology Digoxin #6

Question

A spouse brings her 70-year-old husband to the emergency room and states, “I don’t know what has happened, but my husband has become increasingly confused this week and isn’t eating well?” The nurse verifies the patient takes digoxin 0.25 mg and furosemide 40 mg, and a digoxin level from two weeks prior is 2.4 ng/mL. The nurse’s next priority action is:

Answers

  1. Assess for further signs of digoxin toxicity.
    • Rationale:

      This answer is correct because the patient is experiencing digoxin toxicity and assessment is the first step of the nursing process. The patient is experiencing digoxin toxicity symptoms (confusion, anorexia) and has toxicity blood levels (2.4 ng/mL). The patient is also taking furosemide which increases toxicity. Digoxin has a risk of toxicity due to its narrow therapeutic range of 0.5-2.0 ng/mL. Blood levels must be drawn periodically and patient symptoms monitored for signs associated with toxicity. Clinical manifestations

  2. Place oxygen by nasal cannula at 4 L/min.
    • Rationale:

      This answer is not correct because there is no indication of respiratory distress or inadequate oxygen exchange. Therefore, oxygen support is not the best answer.

  3. Document findings as normal.
    • Rationale:

      This answer is not correct because the patient is experiencing digoxin toxicity symptoms (confusion, anorexia) and has toxicity blood levels (2.4 ng/mL). This is not a normal finding and should be reported immediately.

  4. Call the health care provider to lower the dose to 0.125 mg.
    • Rationale:

      This answer is not correct because since the patient is experiencing digoxin toxicity symptoms (confusion, anorexia) and has toxicity blood levels (2.4 ng/mL), the nurse should report these findings and have the health care provider determine the dose.

Overview

Digoxin is in the medication class of cardiac glycosides and often used to treat heart failure and atrial fibrillation. Clinical manifestations of digoxin toxicity include visual disturbances (yellowish green visual fields, blurred vision, halos, spots in vision, flashing lights), nausea with vomiting, anorexia, weight loss, diarrhea, bradycardia, confusion, and fatigue.

Explanation

The correct answer is A. The client has risk factors for digoxin toxicity such as Lasix, age, confusion, and loss of appetite. The nurse should assess for signs of digoxin toxicity (assess for other signs, have new lab drawn for digoxin level) first. Selection B is incorrect since no other assessment data is available to determine if oxygen is needed, and/or the amount should be utilized. Selection C is incorrect since the findings are not normal despite for the need to document. Selection D is incorrect, since further assessment should be analyzed prior to suggesting the type of dose.

Learning Outcomes

Digoxin is a cardiac glycoside medication used to either improve contractility and efficiency of the heart in heart failure or to control an arrhythmia, such as atrial fibrillation. Digoxin has a risk of toxicity due to its narrow therapeutic range of 0.5-2.0 ng/mL. Blood levels must be drawn periodically and patient symptoms monitored for signs associated with toxicity. Clinical manifestations of digoxin toxicity include visual disturbances (yellowish green visual fields, blurred vision, halos, spots in vision, flashing lights), nausea with vomiting, anorexia, weight loss, diarrhea, bradycardia, confusion, and fatigue. Patient’s should be taught to report any of these symptoms as soon as possible because digoxin toxicity can quickly potentially lethal outcomes.

Test Taking Tip

Remember, the nursing process can be remembered by knowing the mnemonic, “ADPIE”, which helps the nurse remember Assessment, Nursing Diagnosis, Planning, Intervention, Evaluation.

Video Rationale